Tornadoes · United States · Ohio · 2019
EF0 tornado, Mc Clure Arpt to Westhope, Ohio, June 5, 2019
From Mc Clure Arpt to Westhope, this EF0 tornado ran 0.4 miles across Henry County on June 5, 2019, touching down at 2:10 PM EDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 5, 2019
- Touchdown
- 2:10 PM EDT (18:10 UTC)
- Lifted
- 2:12 PM EDT (18:12 UTC)
- On the ground
- 2 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Henry County
- Touchdown point
- 41.310, -83.942
- Lift-off point
- 41.310, -83.934
- Record number
- 1906051210-01
The damage survey
3 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Eastern portion of pole barn roof was lifted and carried about 150 feet, landing on SR 26. Pre damage image shows this section possibly being built different than other half of the pole barn.
- Power lines down. Possible power pole as well.
- Video footage shows circulation still on the ground over open field. No debris in image other than corn stubble and dirt. Will mark this as approximate end of the tornado.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A weak cold front moved through northwestern Ohio with limited convergence along the boundary. The front interacted with over 2000 J/KG of SBCAPE with limited bulk shear. A thunderstorm developed along a diffuse boundary, occasionally exhibiting broad rotation. Reports came in of a weak tornado occurring in Henry county.
A survey of damage and eyewitness reports confirm a tornado touched down at a residence on Ohio 65, north of County Road J. The eastern portion of a pole barn roof was lifted and deposited on the road just to the east of the barn with smaller debris carried across the road into an adjacent field. A power line and pole were damaged on the eastern edge of the property. Video footage showed the tornado still on the ground roughly 3 tenths of a mile east of the damage with only dirt and corn stubble noted. No other damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:05 UTC | 22:00 UTC | Flood Advisory | IWX |
| 19:25 UTC | 19:54 UTC | Severe Thunderstorm Warning | IWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:14 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Jun 5, 1:52 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 5, 1:52 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 152 PM EDT Wed Jun 5 2019 .SYNOPSIS... Issued at 149 PM EDT Wed Jun 5 2019 Thunderstorms expected this afternoon and evening. Some storms may be severe especially south of US 30. Main hazards are heavy rain and damaging winds. Drier conditions tonight through Saturday with highs around 80. Next chance of rain is on Sunday. && .SHORT TERM...(This Evening through Thursday) Issued at 149 PM EDT Wed Jun 5 2019 A few thunderstorms have developed over northeast IN and northwest OH. Given lack of deep layer shear, not expecting much upscale growth. Better chance of storm development later this afternoon south of US30 where a remnant outflow boundary from the morning MCS has set up. Over 2000 J/kg CAPE in place, but only around 30 kts deep layer shear should limit any initial severe threat. Over time, cellular convection will merge into a line, which may result in a damaging wind threat as the storms generate a stronger cold pool. Line of storms will continue to push southward this afternoon into the early evening. Drier air works its way into the area tonight behind the cold front. Dry and warm tomorrow with highs in the upper 70s. && .LONG TERM...(Thursday through Tuesday) Issued at 247 AM EDT Wed Jun 5 2019 Dry weather continues to be expected for the second half of the work week and into the weekend. Models continue to show Rex blocking pattern keeping a low pressure system and associated precip contained to the southeastern US. Late Saturday night into Sunday, the ridge breaks down as a trough over the northwest US/Alberta slides eastwards. This will open the CWA to precip chances Sunday into Monday before an associated surface fropa. Dry conditions return on Tuesday as the post-frontal airmass briefly settles over the area. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 624 AM EDT Wed Jun 5 2019 Convection will be the main aviation concern through the first 6 hours of this TAF cycle. Convection will be in vicinity of KSBN and KFWA for the first few hours of the 12Z TAF cycle before a brief lull around 15Z. As we move into the 17-18Z timeframe, a secondary round of convection is expected to develop along and south of HWY 30. Have inserted TEMPO groups for both terminals, with KFWA having a slightly better chance of being impacted. Cold front sweeps through this evening to clear the terminals of convective activity. As the post frontal airmass settles over the area into Thursday morning, ground fog could build into the terminals. Have inserted mention into KSBN as they will have the better chance as the marine layer from Lake Michigan spreads southeastwards. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Heidelberger SHORT TERM...Heidelberger LONG TERM...CM AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 5, 1:48 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 148 PM EDT Wed Jun 5 2019 INZ003>009-012>018-020-022>025-MIZ077>081-OHZ001-002-004-005-015- 061800- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Berrien-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding- 148 PM EDT Wed Jun 5 2019 /1248 PM CDT Wed Jun 5 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Isolated thunderstorms possible this afternoon. A few may be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ026-027-032>034-OHZ016-024-025-061800- Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH- 148 PM EDT Wed Jun 5 2019 ...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Storms are expected during the afternoon and evening hours generally along and south of HWY 30. Gusty winds, large hail, and locally heavy rainfall are the potential main threats. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LMZ043-046-061800- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 148 PM EDT Wed Jun 5 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms this morning and this afternoon. A few storms may produce small hail and gusty winds in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 5, 1:20 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Northern Indiana 120 PM EDT Wed Jun 5 2019 OHZ001-002-051745- Fulton-Williams- 120 PM EDT Wed Jun 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT FULTON AND NORTHEASTERN WILLIAMS COUNTIES... At 119 PM EDT, a strong thunderstorm was located near West Unity, or 9 miles northwest of Archbold, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Wauseon, Swanton, Delta, West Unity, Fayette, Metamora, Lyons, Oakshade, Alvordton, Brailey, Zone, Seward, Denson, Winameg, Assumption, Elmira, Tedrow and Ottokee. This includes Interstate 80 in Ohio between mile markers 18 and 48. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4153 8388 4154 8447 4170 8448 4172 8388 TIME...MOT...LOC 1719Z 270DEG 27KT 4163 8441 HAIL...0.50IN WIND...40MPH FISHER
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 00:00Z
5.8 hours after it, 162 km from the path. June 6, 2019.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 824 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Ottawa (OWX), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:15 UTC | 73.4 | 64.4 | 240° 14 kt | 17 | 1008.1 | |
| 16:16 UTC | 73.4 | 64.4 | 240° 12 kt | 1008.1 | ||
| 16:35 UTC | 73.4 | 64.4 | 240° 14 kt | 21 | 1008.1 | |
| 16:36 UTC | 73.4 | 64.4 | 240° 15 kt | 1008.1 | ||
| 16:55 UTC | 73.4 | 64.4 | 240° 11 kt | 19 | 1008.1 | |
| 17:15 UTC | 75.2 | 64.4 | 240° 13 kt | 1008.1 | ||
| 17:16 UTC | 75.2 | 64.4 | 230° 12 kt | 1008.1 | ||
| 17:35 UTC | 77 | 66.2 | 230° 14 kt | 1007.8 | ||
| 17:36 UTC | 77 | 66.2 | 240° 14 kt | 1007.8 | ||
| 17:55 UTC | 77 | 66.2 | 220° 12 kt | 18 | 1007.5 | |
| 18:15 UTC | 77 | 66.2 | 240° 11 kt | 18 | 1007.1 | |
| 18:35 UTC | 71.6 | 68 | 220° 10 kt | 17 | 1007.1 | |
| 18:36 UTC | 71.6 | 68 | 220° 10 kt | 17 | 1007.1 | |
| 18:55 UTC | 75.2 | 68 | 230° 15 kt | 1006.4 | ||
| 19:16 UTC | 75.2 | 68 | 250° 14 kt | 17 | 1006.4 | |
| 19:35 UTC | 78.8 | 66.2 | 260° 13 kt | 21 | 1006.8 | |
| 19:55 UTC | 78.8 | 64.4 | 240° 16 kt | 22 | 1006.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northern Indiana radar (KIWX), 147 km away, was scanning. The volume nearest the touchdown began at 18:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:10 UTC | TORNADO | 4 Se Grelton | Henry, OH | CORRECTS PREVIOUS TORNADO REPORT FROM 5 SE GRELTON. STRUCTURAL DAMAGE TO A BARN. POWER LINES AND POLES DOWN ACROSS ROAD. TORNADO SEEN BY EM AND LAW ENFORCEMENT. |
| 18:10 UTC | TORNADO | 5 Se Grelton | Henry, OH | STRUCTURAL DAMAGE TO A BARN. POWER LINES AND POLES DOWN ACROSS ROAD. TORNADO SEEN BY EM AND LAW ENFORCEMENT. |
| 18:45 UTC | TSTM WND DMG | 2 Ese Northwood | Wood, OH | NUMEROUS LARGE TREE BRANCHES AND MULTIPLE POWER POLES DOWN. |
| 19:26 UTC | TSTM WND DMG | 3 N Millbury | Wood, OH | TREES DOWN AND POWER LINES DOWN. FENCE BLOWN INTO NEIGHBORS YARD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of June 5, 2019
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.